Kentucky, 2016

Flooding in Kentucky, June 1, 2016

June 1, 2016 · NWS PAH · 2 events in 2 counties and zones

Numerous showers and thunderstorms occurred ahead of a slow-moving cold front over central Missouri and central Illinois. A southwest wind flow of very moist air ahead of the front contributed to locally heavy downpours and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous showers and thunderstorms occurred ahead of a slow-moving cold front over central Missouri and central Illinois. A southwest wind flow of very moist air ahead of the front contributed to locally heavy downpours and minor flooding. Precipitable water values were around 1.75 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 5:22 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 1, 5:22 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
622 PM CDT WED JUN 1 2016

.UPDATE...
Issued at 620 PM CDT Wed Jun 1 2016

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 251 PM CDT Wed Jun 1 2016

Thunderstorms over the Ozark Foothills of southeast Missouri have
become quite numerous, but individual cores are not lasting that
long or able to move that much. Elsewhere, there has been
scattered development in areas of weak surface convergence along
the Wabash River, and from just east of Owensboro southwest into
west Tennessee. Will not be surprised to see an increase in
coverage over the Pennyrile from Calhoun to Hopkinsville Kentucky
in the next few hours. The primary threat for the remainder of the
area will be locally heavy rainfall, but with the short duration
of individual cores, this will be quite limited. Figure that the
activity will mostly dissipate by sunset this evening.

The area should be dry for much of the night. However, despite
west or northwest winds forecast tonight, the surface airmass is
virtually unchanged. The GFS actually blows up convection toward
sunrise, as the surface high tries to surge through the area. Not
sure if this going to happen, but will have an increase in PoPs
toward morning.

The 12Z models continue to show at least scattered convection
across most of the region Thursday with plenty of surface-based
instability to support thunderstorms. The best chances should be
across the south. Cannot rule out convection Thursday night, but
we should at least have a lull. Friday will see more at least
scattered convection. The 12Z GFS and NAM spread convection
northward through the entire area Friday night, as a compact
upper-level low approaches from the north.

.LONG TERM...(Saturday through Wednesday)
Issued at 251 PM CDT Wed Jun 1 2016

The combination the approaching plume of deep layer (1000-500 mb)
moisture, upper level deformation zone ahead of the northern stream
shortwave over the Central Plains the Eastern Texas closed low, and
broadening frontal zone, should allow for more widespread convection
on Saturday, especially the southeast half of the area. GFS Model
soundings show the area quite saturated during the day. before
slowly drying out from the west Saturday night into Sunday.

Severe potential is somewhat limited on Saturday as low level and
deep layer shear (per the GFS) remains at or below 20 knots. There
is some modest CAPE (1000-1500 j/kg) during the afternoon hours over
Southwest IN/Northwest KY, with some mid-level drying, so an
isolated strong wind gust is not out of the question in this area
with stronger updrafts.

As the Texas closed low shifts southward and the northern stream
shortwave trough sharpens on Sunday, the moisture and lift is
scoured out, as the beginning of the building of the Western U.S.
ridge. There may be a slight variation in the lift and moisture
Sunday with the northern stream trough , so left a small chance
along the Kentucky Pennyrile and the I-64 corridor in IL/IN.

Otherwise, dry conditions should dominate from next Monday through
Wednesday with the building of westward tilted ridge. There will be a
gradient of temperatures from northeast to southwest during this
period as convergent/dry northwest flow on the eastern limb of the
ridge keeps temperatures close to normals (lower 80s) for this time
of year.

&&

.AVIATION...
Issued at 620 PM CDT Wed Jun 1 2016

Main focus of storms is over far west KY. Rain with some rumbles
of thunder continue over SEMO...with additional development noted
further north and west. Elsewhere coverage is isolated. Will go
with a TEMPO group for convection for the next few hours to cover
ongoing activity and the threat for additional development due to
outflow boundary interaction.

MVFR visibilities in fog are possible late tonight, but mid-level
ceilings should keep that from happening. It looks like somewhat
of a repeat situation on Thursday with convection developing by
late morning and continuing into the afternoon. Like today, storms
will be developing on intersecting outflow boundaries. Went with
PROB30 mention for now.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 1, 2:22 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUN 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
322 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE TO BUILD SOUTHWARD THROUGH
MOST OF SOUTHEAST MISSOURI THROUGH THE LATE AFTERNOON. OTHER
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
REMAINDER OF THE REGION. INDIVIDUAL STORMS WILL BE RELATIVELY
SHORT-LIVED...BUT WHEN THEY COLLAPSE...A FEW NEAR SEVERE WIND
GUSTS CANNOT BE RULED OUT. THE PRIMARY CONCERN WILL BE TORRENTIAL
RAINS AND LIGHTNING. THIS ACTIVITY SHOULD DISSIPATE BY SUNSET.

MORE SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE
SOUTHERN HALF OF THE AREA LATE TONIGHT. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY OVER THE SOUTHERN
HALF OF THE AREA THURSDAY THROUGH FRIDAY...THEN BETTER CHANCES
ARE FORECAST FRIDAY NIGHT THROUGH SATURDAY NIGHT FOR THE ENTIRE
AREA...AS A COLD FRONT MOVES THROUGH THE REGION. A FEW SEVERE
STORMS WITH DAMAGING WINDS WILL BE POSSIBLE...MAINLY OVER
SOUTHWEST INDIANA SATURDAY AFTERNOON. OTHERWISE...THE PRIMARY
CONCERNS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT OVER SOUTHWEST INDIANA
SATURDAY AFTERNOON.

DRS/SMITH

In the hours before

Special weather statement, Jun 1, 2:02 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT WED JUN 1 2016

MOZ100-012015-
WAYNE MO-
302 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
315 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAM A BAKER STATE PARK...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LODI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

IF ON OR NEAR LAKE WAPPAPPELLO...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3709 9062 3718 9068 3728 9047 3717 9038
TIME...MOT...LOC 2001Z 236DEG 14KT 3716 9058

SMITH
Special weather statement, Jun 1, 2:54 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT WED JUN 1 2016

ILZ084-085-088-089-092-093-MOZ076-086-087-100-107>111-012300-
JACKSON-WILLIAMSON-UNION-JOHNSON-ALEXANDER-PULASKI-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-
INCLUDING THE CITIES OF...CARBONDALE...MURPHYSBORO...HERRIN...
JONESBORO...VIENNA...CAIRO...MOUND CITY...PERRYVILLE...
SILVER LAKE...MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON
354 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY...

NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
ADJACENT PORTIONS OF SOUTHERN ILLINOIS WILL CONTINUE TO PRODUCE
TORRENTIAL RAINS AND FREQUENT LIGHTNING, AS THEY SLOWLY DEVELOP
SOUTHWARD THROUGH 6 PM. THE TORRENTIAL RAINS WILL QUICKLY TAX
MOST DRAINAGE SYSTEMS AND FILL UP MOST DITCHES...CREEKS AND SMALL
STREAMS. SOME MINOR FLOODING PROBLEMS MAY DEVELOP, BUT THE SHORT-
LIVED NATURE OF INDIVIDUAL STORMS SHOULD LIMIT THE FLOOD POTENTIAL
WITH THIS ACTIVITY. PLEASE DO NOT DRIVE INTO WATER COVERED ROADS,
AND NOTIFY LOCAL LAW ENFORCEMENT IF YOU DO ENCOUNTER ANY FLOODING
THIS AFTERNOON. THE ACTIVITY SHOULD DIMINISH CONSIDERABLY BY
SUNSET.

DRS
Local storm report, Jun 1, 3:00 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       ELLSINORE               36.93N 90.75W
06/01/2016  M3.25 INCH       CARTER             MO   TRAINED SPOTTER

            3.25 INCHES OF RAIN IN 90 MINUTES. CREEKS OUT OF THEIR
            BANKS.

&&

SP
Special weather statement, Jun 1, 3:51 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED JUN 1 2016

ILZ085-089-012215-
WILLIAMSON IL-JOHNSON IL-
451 PM CDT WED JUN 1 2016

...SPECIAL WEATHER STATEMENT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GOREVILLE...OR 10 MILES NORTH OF VIENNA...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...GOREVILLE...CREAL SPRINGS AND LAKE OF EGYPT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3769 8880 3745 8885 3755 8905 3764 8900
TIME...MOT...LOC 2151Z 283DEG 6KT 3756 8896

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Caldwell

When
June 1, 6:10 PM CST to 8:00 PM CST
Where
Caldwell County, 2.14 mi E of Fredonia to 1.38 mi ESE of Fredonia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.200, -88.031

A couple of inches of water was over Highway 91.

Flood, Muhlenberg

When
June 1, 8:00 PM CST to 9:00 PM CST
Where
Muhlenberg County, 1.59 mi S of Central City to 1.63 mi WNW of Central City
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.277, -87.135

Street flooding was reported at several locations in Central City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636004, 636006.